Atazanavir has been shown to prolong the PR interval of the electrocardiogram in some subjects. In healthy subjects and in subjects with HIV-1 infection treated with atazanavir, abnormalities in atrioventricular (AV) conduction were asymptomatic and generally limited to first-degree AV block. There have been reports of second-degree AV block and other conduction abnormalities [see Adverse Reactions (6.2) and Overdosage (10)]. In clinical trials that included electrocardiograms, asymptomatic first-degree AV block was observed in 5.9% of atazanavir-treated subjects (n=920), 5.2% of lopinavir/ritonavir-treated subjects (n=252), 10.4% of nelfinavir-treated subjects (n=48), and 3.0% of efavirenz-treated subjects (n=329). In Study AI424-045, asymptomatic first-degree AV block was observed in 5% (6/118) of atazanavir with ritonavir-treated subjects and 5% (6/116) of lopinavir/ritonavir-treated subjects who had on-study electrocardiogram measurements. Because of limited clinical experience in those with preexisting conduction system disease (e.g., marked first-degree AV block or second- or third-degree AV block), ECG monitoring should be considered in these patients [see Clinical Pharmacology (12.2)].
In controlled clinical trials, rash (all grades, regardless of causality) occurred in approximately 20% of subjects with HIV-1 infection treated with atazanavir. The median time to onset of rash in clinical studies was 7.3 weeks and the median duration of rash was 1.4 weeks. Rashes were generally mild-to-moderate maculopapular skin eruptions. Treatment-emergent adverse reactions of moderate or severe rash (occurring at a rate of ≥ 2%) are presented for the individual clinical studies [see Adverse Reactions (6.1)]. Dosing with atazanavir was often continued without interruption in patients who developed rash. The discontinuation rate for rash in clinical trials was < 1%. Cases of Stevens-Johnson syndrome, erythema multiforme, and toxic skin eruptions, including drug rash, eosinophilia, and systemic symptoms (DRESS) syndrome, have been reported in patients receiving atazanavir [see Contraindications (4) and Adverse Reactions (6.1)]. Atazanavir should be discontinued if severe rash develops.
Patients with underlying hepatitis B or C viral infections or marked elevations in transaminases before treatment may be at increased risk for developing further transaminase elevations or hepatic decompensation. In these patients, hepatic laboratory testing should be conducted prior to initiating therapy with atazanavir and during treatment [see Dosage and Administration (2.2), Adverse Reactions (6.1) and Use in Specific Populations (8.8)].
Chronic kidney disease in patients with HIV-1 infection treated with atazanavir, with or without ritonavir, has been reported during postmarketing surveillance. Reports included biopsy-proven cases of granulomatous interstitial nephritis associated with the deposition of atazanavir drug crystals in the renal parenchyma. Consider alternatives to atazanavir in patients at high risk for renal disease or with preexisting renal disease. Renal laboratory testing (including serum creatinine, estimated creatinine clearance, and urinalysis with microscopic examination) should be conducted in all patients prior to initiating therapy with atazanavir and continued during treatment with atazanavir. Expert consultation is advised for patients who have confirmed renal laboratory abnormalities while taking atazanavir. In patients with progressive kidney disease, discontinuation of atazanavir may be considered [see Dosage and Administration (2.2 and 2.7) and Adverse Reactions (6.2)].
Cases of nephrolithiasis and/or cholelithiasis have been reported during postmarketing surveillance in patients with HIV-1 infection receiving atazanavir therapy. Some patients required hospitalization for additional management and some had complications. Because these events were reported voluntarily during clinical practice, estimates of frequency cannot be made. If signs or symptoms of nephrolithiasis and/or cholelithiasis occur, temporary interruption or discontinuation of therapy may be considered [see Adverse Reactions (6.2)].
Initiation of atazanavir with ritonavir, a CYP3A inhibitor, in patients receiving medications metabolized by CYP3A or initiation of medications metabolized by CYP3A in patients already receiving atazanavir with ritonavir, may increase plasma concentrations of medications metabolized by CYP3A. Initiation of medications that inhibit or induce CYP3A may increase or decrease concentrations of atazanavir with ritonavir, respectively. These interactions may lead to:
- clinically significant adverse reactions potentially leading to severe, life-threatening, or fatal events from greater exposures of concomitant medications.
- clinically significant adverse reactions from greater exposures of atazanavir with ritonavir.
- loss of therapeutic effect of atazanavir with ritonavir and possible development of resistance.
See Table 16 for steps to prevent or manage these possible and known significant drug interactions, including dosing recommendations [see Drug Interactions (7)]. Consider the potential for drug interactions prior to and during therapy containing atazanavir with ritonavir; and monitor for the adverse reactions associated with concomitant medications [see Contraindications (4) and Drug Interactions (7)].
Most patients taking atazanavir experience asymptomatic elevations in indirect (unconjugated) bilirubin related to inhibition of UDP-glucuronosyl transferase (UGT). This hyperbilirubinemia is reversible upon discontinuation of atazanavir. Hepatic transaminase elevations that occur with hyperbilirubinemia should be evaluated for alternative etiologies. No long-term safety data are available for patients experiencing persistent elevations in total bilirubin > 5 times the upper limit of normal (ULN). Alternative antiretroviral therapy to atazanavir may be considered if jaundice or scleral icterus associated with bilirubin elevations presents cosmetic concerns for patients. Dose reduction of atazanavir is not recommended since long-term efficacy of reduced doses has not been established [see Adverse Reactions (6.1)].
New-onset diabetes mellitus, exacerbation of preexisting diabetes mellitus, and hyperglycemia have been reported during postmarketing surveillance in patients with HIV-1 infection receiving protease inhibitor therapy. Some patients required either initiation or dose adjustments of insulin or oral hypoglycemic agents for treatment of these events. In some cases, diabetic ketoacidosis has occurred. In those patients who discontinued protease inhibitor therapy, hyperglycemia persisted in some cases. Because these events have been reported voluntarily during clinical practice, estimates of frequency cannot be made and a causal relationship between protease inhibitor therapy and these events has not been established [see Adverse Reactions (6.2)].
Immune reconstitution syndrome has been reported in patients treated with combination antiretroviral therapy, including atazanavir. During the initial phase of combination antiretroviral treatment, patients whose immune system responds may develop an inflammatory response to indolent or residual opportunistic infections (such as Mycobacterium avium infection, cytomegalovirus, Pneumocystis jiroveci pneumonia, or tuberculosis), which may necessitate further evaluation and treatment.
Autoimmune disorders (such as Graves’ disease, polymyositis, Guillain-Barré syndrome, and autoimmune hepatitis) have also been reported to occur in the setting of immune reconstitution; however, the time to onset is more variable, and can occur many months after initiation of treatment.
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.